Flood, Gallia
- When
- September 8, 12:00 PM EST to 9:00 PM EST
- Where
- Gallia forecast zone
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.825, -82.317 (the zone’s center; the record gives no point)
The low pressure remains of Hurricane Frances caused about a 30 hour rain event, from the afternoon of the 7th, into the evening hours of the 8th. A stalled frontal boundary helped trigger heavier convection on the northern, or leading edge, of the rain shield during the late afternoon and evening of the 7th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
The low pressure remains of Hurricane Frances caused about a 30 hour rain event, from the afternoon of the 7th, into the evening hours of the 8th. A stalled frontal boundary helped trigger heavier convection on the northern, or leading edge, of the rain shield during the late afternoon and evening of the 7th. This initial convection caused the heavier storm totals to be over Morgan and Perry Counties, compared to points further south. Storm totals of 4 to 7 inches were common, with isolated amounts both above and below those totals. Some specific preliminary totals include New Lexington with 7.5 inches, McConnelsville 6.6 inches, McArthur 6.3 inches, Salem Center 5.7 inches, Athens 5.5 inches, Gallipolis 5.1 inches, Carpenter 5.0 inches, South Point 4.7 inches, Newport and Nelsonville 4.6 inches, and finally Marietta 3.8 inches. The Scalia Lab on the Ohio University campus in Athens reported a storm total of 5.3 inches. Other rain totals from spotters included 5.9 inches at Pageville of Meigs County, 5.7 inches from Darwin of Meigs County and Guysville of Athens County. Tuppers Plain of Meigs County measured 5.4 inches. A few automated gauges totaled 5.1 inches at Coolville, 4.9 inches at Kitts Hill, and 4.8 inches at Amesville. Since the ground was dry prior to this event, most flooding was to roads and low lying areas. In Athens County, Sunday Creek surrounded buildings in Trimble and blocked streets. Some residents evacuated their homes as a precaution. Flooding remained minor. The gauge at Glouster crested at 16.4 feet on the 9th, well below the 19 foot crest observed back in May, 2004.However, flooding was more severe in Perry, Morgan, and Washington Counties, affecting some homes. In Perry County, around 50 homes had major damage, with 3 homes destroyed. Duck Creek flooded in Washington County, including around Elba and Lower Salem. In Washington County, one house was destroyed, while 7 homes had major damage. In Morgan County, 8 homes had major damage. The Muskingum River crested at 11.7 feet early on the 9th at McConnelsville in Morgan County. Flood stage is 11 feet. The Shade river near Chester of Meigs County rose from 4.7 feet around 0500E on the 8th, to 21.5 feet around 1830E on the 9th. Bankfull is around 17 feet.This event set the stage for a more widespread flood across southeast Ohio, to follow later in the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 8, 12:00 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
100 PM EDT WED SEP 8 2004
.AVIATION...
BY 18Z TODAY...MUCH OF THE HEAVIER RAIN WILL BE OFF TO THE WEST
OF THE TAF SITES OF CRW TO CKB. HAVE STILL KEPT THE MENTION OF +RA
FOR PKB FOR THE FIRST COUPLE OF HOURS GIVEN AXIS OF HEAVIER RAIN
REMAINING ACROSS SOUTHEAST OHIO AND NORTHWESTERN MOST WEST VIRGINIA
THROUGH 21Z. BREAKS IN THE RAIN SLOWLY PUSHING INTO THE EASTERN
MOUNTAINS OF WV. CLOUDY CONDITIONS CONTINUE...BUT LOOKING TOWARDS
THE END OF THE FORECAST TIME PERIOD...BRINGING ABOUT A DRIER
ATMOSPHERE AND EVEN A COUPLE OF GLIMPSES OF SUNSHINE AS LOW PUSHES
NORTHEASTWARD.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 635 AM EDT WED SEP 8 2004
SHORT TERM...
NO UPDATE DEEMED NECESSARY THIS MORNING. OCCASIONAL RAIN...HEAVY AT
TIMES REMAINS THE RULE TODAY. FORECAST GRIDS AND ZFP SEEM TO SHOW
THIS WELL...AS MORE INTERMITTENT SHOWERS PUSH INTO WESTERN VIRGINIA
AND SOUTHEASTERN WEST VIRGINIA. FLOOD WATCH REMAINS IN EFFECT UNTIL
5AM THURSDAY MORNING. SO FAR THIS MORNING...HEAVIEST RAIN HAS BEEN
WEST OF I-79 CORRIDOR TO OHIO RIVER...AND THEN ACROSS PERRY AND
MORGAN COUNTIES OF OHIO. GREATEST AMOUNTS IN THE CWA...UP TO 3
INCHES HAS FALLEN ACROSS PUTNAM COUNTY AND SOUTHERN MASON
COUNTY...AS WELL AS PERRY COUNTY OHIO.
PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 635 AM EDT WED SEP 8 2004
AVIATION...
RAIN SHIELD HAS ENGULFED THE REGION. FORESEE MVFR TO IFR LEVELS FOR
THE REST OF THE DAY IN THE RAIN/LOW CLOUDS. HTS/PKB WILL SEE THE
HEAVIER RAINS AND THUS ARE MORE LIKELY TO REACH IFR. WINDS WILL BE
TOUGH TO FIGURE...BUT EXPECT SOME GOOD GUSTS TODAY ONCE THE WINDS
CAN MIX DOWN. AS CIRCULATION CENTER PASSES ACROSS REGION
TONIGHT...RAIN COVERAGE WILL BREAK UP SOMEWHAT INTO SHOWERS. MVFR TO
BORDERLINE IFR CONDITIONS WILL HOLD ON TONIGHT AS CLOUDS LOWER IN
THE TRANSITIONING W/NW FLOW BEHIND THE SYSTEM.
PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 312 AM EDT WED SEP 8 2004
HYDROLOGY...
THRU 07Z MOST RAIN AMOUNTS .5 TO 1.0...BUT SOME LOCALLY HIGHER
AMOUNTS. THE DOUBLE MAXIMUM IN RAINFALL STILL LIKELY...WITH THE
EASTERN SLOPES...THEN OUR MID OHIO VALLEY COUNTIES...FROM NE KY THRU
SE OHIO AND HTS-PKB CORRIDOR. AT THIS PREDAWN HOUR...THINKING THE
WESTERN RAIN MAXIMUM WILL BE OUR TROUBLE SPOT. A STORM TOTAL...NOT
ADDITIONAL RAIN...OF 2 TO 5 INCHES COULD STILL OCCUR THERE.
SO FAR...OUR EASTERN SLOPES ARE OK. FOR EXAMPLE...POCAHONTAS COUNTY
RECEIVED NO MORE RAIN THAN THE WESTERN SLOPES. BUT EASTERN SLOPES
SHOULD BE GETTING A SLUG THRU 18Z.
STILL CONCERNED ABOUT STREAM OVERFLOW...NOT FLASH FLOODING. THE
FLOOD WATCH WILL CONTINUE THROUGH 5 AM THURSDAY FOR SMALL STREAMS.
THE FLOOD WATCH MAY BE ABLE TO BE TRIMMED BACK BY THE MID AFTERNOON
PACKAGE IN THE S.
STRONG RISES OR FLOODING ON RIVERS POSSIBLE. OF COURSE...
RIVER FLOODING CAN OCCUR AFTER THE CURRENT FLOOD WATCH EXPIRES.
RIVERS SUCH AS THE MUSKINGUM...HOCKING...AND LITTLE SANDY COME TO
MIND. EVEN THE OHIO RIVER MAY COME INTO PLAY DOWN THE ROAD.
PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 134 PM EDT TUE SEP 7 2004
LONG TERM (SATURDAY THROUGH TUESDAY)...
HIGH PRESSURE IN CONTROL SATURDAY SAVE FOR RESIDUAL MOISTURE
MOUNTAIN COUNTIES. CLEAR CALM NIGHT SATURDAY NIGHT AS THE HIGH
MOVES ACROSS.
NOT MUCH DIFFERENCES IN OVERALL SYNOPTIC THEME IN LATEST NCEP
CHAIN. WEAK COLD FRONT APPROACHES SUNDAY AND MOVES SOUTHWARD
THROUGH THE AREA SUNDAY NIGHT INTO MONDAY. ADDED A SLIGHT CHANCE
FOR SHOWERS NORTHERN COUNTIES ONLY AS MOISTURE WILL BE QUITE LIMITED
WITH THIS AND MAIN DYNAMICS WILL GRAZE OUR FAR NORTHERN COUNTIES AT
BEST. THIS FEATURE IS SHOWN FARTHER SOUTH THAN IN PREVIOUS RUNS AND
THIS IS WHY POPS WERE INTRODUCED.
ANOTHER HIGH BUILDS IN BEHIND THIS FEATURE FOR MONDAY AND
TUESDAY. WITH HEIGHTS QUICKLY RECOVERING JUST WENT SLIGHTLY COOLER
IN THE WAKE OF THIS FRONT. SOME MOISTURE MAY GET HUNG UP JUST SOUTH
OF THE AREA TUESDAY...DAY 7.
STAYED ON OR CLOSE TO THE NUMBERS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FOR ZONES WVZ005>011-013>020-024>040-046-047 THROUGH
5AM THURSDAY.
VA...FLOOD WATCH FOR ZONES VAZ003-004 THROUGH 5 AM THURSDAY.
KY...FLOOD WATCH FOR ZONES KYZ101>103-105 THROUGH 5 AM THURSDAY.
OH...FLOOD WATCH FOR ZONES OHZ066-067-075-076-083>087 THROUGH 5 AM
THURSDAY.
&&
AVIATION...KFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 520 AM EDT WED SEP 8 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-090919- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- INCLUDING THE CITIES OF...ASHLAND...ATHENS...BECKLEY...BUCKHANNON... CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH... ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON... GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE... HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON... MARIETTA...MARLINTON...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON... PARKERSBURG...PHILIPPI...PINEVILLE...POINT PLEASANT...POMEROY... RIPLEY...ROCK CAVE...SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE... SUMMERSVILLE...SUTTON...WAYNE...WEBSTER SPRINGS...WELCH... WEST UNION...WESTON...WILLIAMSON AND WINFIELD 520 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THE THREAT OF STREAM FLOODING CONTINUES TODAY. STORM TOTALS OF OVER 3 INCHES WOULD BE NEEDED TO INITIATE CONCERNS. SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND THE OHIO VALLEY COUNTIES OF WEST VIRGINIA MAY RECEIVE THE MOST RAIN TODAY. .DAYS TWO THROUGH SEVEN... THE STORM TOTAL RAINS MAY LEAD TO SOME RIVER FLOODING ON THURSDAY INTO FRIDAY. MONITOR THE LASTED STATEMENTS OR WARNINGS FOR SPECIFICS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KTB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
958 AM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0954 AM FLOOD ELEANOR 38.54N 81.93W
09/08/2004 PUTNAM WV EMERGENCY MNGR
ROUTE 62 FLOODED
&&
29PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1248 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1225 PM FLOOD 3 S HENDERSON 38.79N 82.14W
09/08/2004 MASON WV COUNTY OFFICIAL
ROADS CLOSED FROM HIGH WATER ALONG CRAB AND JERICHO
CREEKS.
&&
RPYThe national radar mosaic for the moment the first event began.
9 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423705, 5423712, 5423706, 5423710, 5423707, 5423708, 5423709, 5423711, 5423713.